Withdrawal symptoms of heroin addiction usually begin within hours after an addict last takes the drug, and they can last for about a week. Individuals experiencing heroin withdrawal may have symptoms similar to those accompanying the flu, as well as gastrointestinal problems. They may also experience muscle spasms and cramping, along with certain psychological symptoms, like anxiety. In rare instances, heroin withdrawal may be fatal.
Withdrawal symptoms can start within three hours after an individual last uses heroin. In some cases, however, the withdrawals may not start until a day later. Symptoms are usually the worst after two to three days, and taper off after that. Most of the time, heroin withdrawal symptoms will completely subside after a week.
Flu-like symptoms are common with heroin withdrawal. This can include the person having a runny nose and frequent sneezing. Chills and goose bumps are also common, and some individuals may develop a low fever.
Gastrointestinal problems are also common. Nausea and vomiting, for instance, are common withdrawal symptoms. Diarrhea and loss of appetite may also occur.
Muscle cramps are also commonly experienced by individuals going through heroin withdrawal. These cramps often occur in the legs, and they may be accompanied by muscle spasms. The muscle spasms may cause an individual's legs to twitch or kick uncontrollably.
Most individuals will also be affected by a host of psychological heroin withdrawal symptoms, too. Typically, the first symptom an addict will notice is an intense craving for the drug. Insomnia and anxiety may follow.
Depression is also common in individuals suffering from heroin withdrawal. This depression can be mild to moderate, but some individuals, however, may become so depressed that they attempt to commit suicide.
While most withdrawal symptoms are relatively harmless, albeit uncomfortable, a few may be fatal. During heroin withdrawal, an individual's blood pressure and heart rate can rise drastically, which can cause a heart attack. Other dangerous symptoms can include seizures and coma.
Individuals experiencing very severe heroin withdrawal symptoms may need medical attention. Sometimes, these symptoms may be eased with certain medications, and some facilities are able to sedate addicts who are going through withdrawal. Monitoring an individual in a medical facility can also help prevent dangerous or fatal heroin side effects.
After the withdrawals subside, addicts are often encouraged to participate in a drug addiction treatment program. Treatment may include opium replacement therapy. Many times, however, treatment for heroin addiction will involve months or years of therapy and counseling.